|Year : 1977 | Volume
| Issue : 2 | Page : 19-21
Quinine idiosyncracy leading to bilateral subhyaloid haemorrhage
Mohan R Jain, Sushil Mehta
Medical College and Hospital, Jaipur, India
Mohan R Jain
Department of Ophthalmology, Saiwai Man Singh Medical College and Hospital, Jaipur
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Jain MR, Mehta S. Quinine idiosyncracy leading to bilateral subhyaloid haemorrhage. Indian J Ophthalmol 1977;25:19-21
|How to cite this URL:|
Jain MR, Mehta S. Quinine idiosyncracy leading to bilateral subhyaloid haemorrhage. Indian J Ophthalmol [serial online] 1977 [cited 2021 May 8];25:19-21. Available from: https://www.ijo.in/text.asp?1977/25/2/19/31253
Since the first discovery of ocular toxicity of quinine by Giamini in 1841, innumerable reports have appeared in the literature. A survey of the literature indicates that the effects have been rather uniform. In the mildest disturbances, symptoms consist of slight clouding or flickering of vision, noises in the ears, accompanied by weakness, and confusion. In more severe cases there is sudden complete blindness, dizziness, tinnitus, partial deafness and, in extreme cases, there had been deep coma with circulatory collapse, followed by complete blindness which gradually recovered to a considerable extent.
Marked and permanent constriction of retinal arteries, optic nerve atrophy, retinal oedema leading to cherry red spot in the macula, ischaemic stromal atrophy of iris, E.R.G. changes, and E.O.G. changes have been described.
The case described below had the unique feature of developing bilateral subhyaloid haemorrhage after therapeutic dose of intramuscular quinine hydrochloride injection, given for the treatment of malarial fever.
| Case Report|| |
Mrs. R.D., a young lady of 23 years was admitted to the eye ward on 9th November 1974 with a complaint of sudden bilateral diminution of vision following two injections of quinine hydrochloride (200 mg each consecutive day) intragluteally.
Patient delivered a child about 70 days back. Delivery was normal except postpartum haemorrhage leading to anaemia. While the patient was being treated with anti-anaemic drugs, she developed fever with chills and rigor which was diagnosed as malaria. Patient was injected quinine hydrochloride on left buttock without any side effects. Next day, when the same injection was repeated on her other buttock, after 5-10 minutes of injection, she noticed a red vision in the left eye followed by red vision in the other eye after 10 minutes. Red vision persisted and there was considerable loss of vision, but the patient had no other symptom of any kind. Patient came to us three months after this episode,
Examination : External examination revealed nothing abnormal except slightly dilated pupil which reacted well to light, Right eye vision was 6/60 and left eye 6/24, and with pinhole though the visual acuity remained same, the words became hazy, Tension was normal in both eyes.
Fundus examination ; Reflex in both eyes was good. Optic discs showed generalised pallor. Arteries were markedly constricted and at places could not be traced beyond equator. Veins appeared to be normal. There was a large central subhyaloid haemorrhage, involving the macular and paramacular area in both eyes. In the right eye the haemorrhage extended about 3 disc diameter horizontally and 1.5 disc diameter vertically. Dark stippling was present in the lower part of the haemorrhagic area. Vitreous was perfectly healthy and showed no red blood cells or detachment.
| Investigations|| |
Peripheral fields - both eyes showed7°,10° of concentric constriction of fields.
Central fields: - Showed central scotomas involving 10° to 12° sub of fields.
Blood: - Erythrocyte sedimentation rate 10 mm first hour. Red blood cell count 2.5 million/cu. mm. Hb 7 gm%.
Urine - No sugar and no microscopic abnormality.
Bleeding and clotting time was normal.
Treatment: Case was treated with rest, local atropine, anti-anaemic drugs, vasodilators and injection of vitamin B 1 and B 1,2 .
Progress of the condition was very slow and within 20 days of treatment patient improved her vision to 6/36 in the right eye and 6/9 in the left. In both eyes, the area of haemorrhage decreased by one-third and the colour of blood appeared more faint and gave a more stippling appearance. Foveal reflex was absent and macular area could not be distinctly demarcated.
| Discussion|| |
Ocular involvement due to quinine is mostly be due to idiosyncrasy of the drug, since the incidence of ocular complications is very small in comparison with the extent to which this compound has been employed in medicine. Retinal haemorrhages due to quinine toxicity have never been reported earlier, though quinine is known to cause severe arterial spasm which may cause slowing of blood stream and venous thrombosis, consequently leading to minute haemorrhages.
Goodman and Gillman stated that acute haemolytic reactions to quinine may rarely occur in malarial patients and pregnant woman. Animal experiments have produced some evidence of endarteritis and periarteritis and a direct effect on the cell membrane has been suggested by Bennet and Desforges leading to haemolysis.
Since the subhyaloid haemorrhage is mostly derived from small venules, we presume that there was already some degree of venous dilatation and stagnation of blood due to anaemia. Idiosyncrasy to quinine caused severe arterial spasm, with further dilatation and stagnation of blood in venules leading to haemorrhage. Haemolytic eflect of quinine might have been additional contributing factor in increasing the haemorrhage.
| Summary|| |
A most unusual case of quinine idiosyncrasy in a 23 year old female anaemic patient is described. Only after two consecutive intragluteal injections of quinine hydrochloride, patient developed bilateral subhyaloid haemorrhage which persisted for a long period.
| References|| |
Bard,L A., and Gilis,J.P. 1964, Arch. Ophth. 72,
Behrman.J., Mushin. A. 1968, Brit. J. Ophthal., 52,
Bennet, J.M., and Desforges, J.F., 1967, Brit. J. Haemat.,
Chabot,J., Verin,P., Bouchard,J., 1963, Bull. Soc. Ophthal. France, 63,
Duggan,J.N., and Nanawati,B.P., 1931, Brit-Jour Ophthal., 15, 160.
Giamini,A., Cited by Welsh F.B. and Hoyt W.F. 1969, Clinical neuro-opthal. Ed. 3, 2553.
Goodman, L.S. and Gillman,A. 1974, The pharmacologic basis of therapeutics, Ed, 4, 1115.
Hommer, K., Ulrich, W.D. and Woudsch, L., 1968, Graef. Arch. Klin. Exp. Ophthal.
Knox, D.L.; Palmer,C.A.L. and English F., 1966, Arch.Ophthal.76, 3,
Mckinna,A.J. 1966, Canada.Jour.Ophthal., 1,
Michigan.J., 196'.. Med. Soc.
Morton,G.W., Toxicology of thee yes 2nd ed pp. 870-876. Charles C. Thomas, U.S.A., 1974.
Otradovec, J., 1973, Oftal.
Sorsby,A., 1972, Modern Ophthalmology. 2, 677, Butterworth, London.
[Figure - 1]